Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 8, 2005, 10:22 PM CDT for Reno County, Sedgwick County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 10:22 PM CDT (03:22 UTC)
- Expired
- Jun 9, 2005, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 25 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:04 PM CDT | FLASH FLOOD | 2 E Mount Hope, KS | WATER REPORTED OVER THE ROAD AT 247ST WEST AND 101ST NORTH. |
| Jun 8, 11:42 PM CDT | FLASH FLOOD | Bentley, KS | WATER OVER THE ROADS. |
| Jun 9, 12:09 AM CDT | FLASH FLOOD | Mount Hope, KS | WATER REPORTED OVER THE ROAD AT 295TH STREET WEST AND 85TH STREET NORTH TO 101ST NORTH. |
| Jun 9, 12:41 AM CDT | FLASH FLOOD | 4 S Haven, KS | WATER REPORTED OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4205 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 090325 FFWICT KSC155-173-090915- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1022 PM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS. SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 415 AM CDT. * AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAS OCCURRED ACROSS NORTHWEST SEDGWICK AND SOUTHEAST RENO COUNTIES. THIS LINE OF STORMS CONTINUES TO BACKBUILD TO THE SOUTHWEST. RAINFALL RATES WILL BE ON THE ORDER OF 2 TO 3 INCHES PER HOUR. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ANDALE...COLWICH...HAVEN...MOUNT HOPE...BENTLEY AND CHENEY LAKE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3778 9747 3790 9745 3789 9793 3769 9790 $$ COX COX
1 follow-up statement
000 WGUS73 KICT 090408 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1107 PM CDT WED JUN 8 2005 KSC155-173-090915- RENO KS-SEDGWICK KS- 1107 PM CDT WED JUN 8 2005 ...FLASH FLOOD WARNING CONTINUES FOR RENO AND SEDGWICK COUNTIES UNTIL 415 AM CDT... AT 1105 PM CDT... THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAD OCCURRED ACROSS NORTHWEST SEDGWICK AND SOUTHEAST RENO COUNTIES. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ANDALE...COLWICH...HAVEN...MOUNT HOPE...BENTLEY AND CHENEY LAKE. LAW ENFORCEMENT IN NORTHWEST SEDGWICK COUNTY HAS REPORTED SEVERAL ROADS UNDERWATER. LAT...LON 3778 9747 3790 9745 3789 9793 3769 9790 $$ COX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:16 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 8, 10:16 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1016 PM CDT WED JUN 8 2005 .MESO UPDATE... CONVECTION CONTINUES ALONG THE FRONT BUT A SURGE SOUTHWARD HAS BEGUN TO TAKE PLACE OVER SOUTHEAST KS, AS A DEEP COLD POOL IS PUSHING ACTIVITY SOUTHWARD. WOULD EXPECT THE SAME SOUTHWARD SURGE TO EVENTUALLY OCCUR FOR CONVECTION CURRENTLY OVER SOUTH CENTRAL KS LATER ON. THE LOW LEVEL SOUTHERLY FLOW HAS BEEN INCREASING ON THE LAMONT AND NEODESHA PROFILERS. THIS WILL ONLY ENHANCE THE LOW LEVEL TRANSPORT OF RICH GULF MOISTURE INTO THE MCS. THE CONCERN IS THAT THE COLD POOL COULD BECOME DEEP ENOUGH AND BLOCK SOME OF THIS SOUTHERLY FLOW AS IT INCREASES DURING THE OVERNIGHT HOURS, THUS CREATING A POSSIBLE MESOSCALE BOUNDARY WHERE REDEVELOPMENT COULD OCCUR. POSSIBLY AFFECTING SOUTH CENTRAL KANSAS WITH PERSISTENT HEAVY RAINFALL DURING THE OVERNIGHT HRS ALONG THIS MESOSCALE BOUNDARY. WE WILL CONTINUE TO MONITOR THINGS FOR THIS POSSIBILITY. && JAKUB .PREV DISCUSSION... /ISSUED 302 PM CDT WED JUN 8 2005/ .DISCUSSION... FORECAST DISCUSSION... CONVECTIVE CHANCES/TRENDS AS WELL AS RAINFALL/POTENTIAL FLOODING.. EXTREME INSTABILITY EXISTS ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS. SURFACE FRONT, FROM NEAR HUTCHINSON TO TOPEKA, WILL CONTINUE TO SAG SOUTH INTO SOUTH CENTRAL/EAST CENTRAL KANSAS THIS EVENING, AND PROVIDE FOCUS FOR RAPID/SEVERE STORM DEVELOPMENT. SHEAR MORE THAN ADEQUATE WITH HIGH CAPE FOR LARGE HAIL WITH SLIGHT POTENTIAL FOR SHORT-LIVED TORNADOES ALONG PREFERENTIAL BOUNDARIES. THE MAIN THREAT MAY WELL EVOLVE INTO HEAVY RAIN AND FLOODING, AS MUCH OF THIS AREA STILL RECOVERING FROM EXCESSIVE RAINS DURING THE PAST WEEK OR SO. ALTHOUGH THE ETA SEEMS TO HAVE RIGHT IDEA ON INITIAL CONVECTIVE DEVELOPMENT, AM NOT CONVINCED THAT LARGE SCALE ORGANIZED CONVECTION WILL PERSIST THROUGH MUCH OF THE NIGHT AS IT DEPICTS. THE GFS AND ETA BOTH SUGGEST ELEVATED FORCING AND INSTABILITY WILL DEVELOP/SHIFT NORTH INTO NORTH CENTRAL KANSAS AFTER MIDNIGHT, SO EXPECT THAT CONVECTION MAY RE-DEVELOP/EVOLVE NORTH INTO PORTIONS OF CENTRAL KANSAS DURING THE NIGHT. ALL SAID, WILL ISSUE FLOOD WATCH TONIGHT FOR AREAS MAINLY NORTH AND EAST OF A PARSONS TO NEWTON TO SALINA LINE. WILL MAINTAIN MODEST CHANCES FOR STORMS THROUGH THURSDAY NIGHT, THOUGH THIS COULD BE THE RELATIVE LULL BEFORE A MORE ORGANIZED SYSTEM AFFECTS THE AREA FRIDAY AFTERNOON INTO FRIDAY NIGHT. A MORE SIGNIFICANT SHORT-WAVE LOOKS TO EJECT NORTHEAST AT THAT TIME, WITH ASSOCIATED SURFACE LOW TRANSLATING ALONG BOUNDARY. THIS WILL PROVIDE THE NEEDED FOCUS AND LIFT FOR LARGER MESOSCALE CONVECTION, AFFECTING CENTRAL AND MOST PROBABLY SOUTHEAST KANSAS AS WELL. THIS OCCASIONALLY WET/STORMY PATTERN WILL CONTINUE THROUGH THE WEEKEND, WITH THE LATEST GFS NOW SUGGESTING CHANCES MAY CONTINUE AREA-WIDE INTO MONDAY. FOR NOW MADE LITTLE CHANGES BEYOND SUNDAY, THOUGH LATER SHIFTS MAY NEED TO MAKE SOME ADJUSTMENTS. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 93 71 90 / 30 20 30 40 HUTCHINSON 68 93 69 89 / 40 20 30 40 NEWTON 68 92 70 89 / 40 20 30 40 ELDORADO 70 92 71 89 / 40 20 30 40 WINFIELD-KWLD 73 93 73 92 / 30 20 30 40 RUSSELL 64 90 66 86 / 20 30 40 40 GREAT BEND 64 91 66 87 / 20 30 40 40 SALINA 68 92 70 89 / 60 30 40 40 MCPHERSON 68 92 69 89 / 60 30 40 40 COFFEYVILLE 72 90 72 88 / 30 20 30 30 CHANUTE 70 89 70 87 / 50 20 30 30 IOLA 69 89 70 87 / 60 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 6 PM WEDNESDAY UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE... ELK...GREENWOOD...HARVEY...MARION...MCPHERSON...NEOSHO... SALINE...WILSON...AND WOODSON. && 99/DARMOFAL
Hazardous weather outlook, Jun 8, 3:42 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT WED JUN 8 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS, MAINLY EAST OF A MARION TO WICHITA TO WELLINGTON LINE. ANY STORM THAT DEVELOPS IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. STORMS THAT ARE ABLE TO TRACK ALONG A SURFACE BOUNDARY WILL ALSO HAVE THE POTENTIAL TO PRODUCE A BRIEF TORNADO. SINCE SOIL MOISTURE IS HIGH AND GROUNDS NEARLY SATURATED FROM PREVIOUS RAINS, LOCATIONS THAT EXPERIENCE A STORM CAN ALSO LOOK FOR SOME LOCALIZED FLOODING. STORMS MAY LINGER OVER SOUTHEAST KANSAS TONIGHT, WITH ADDITIONAL THUNDERSTORMS POSSIBLY DEVELOPING NORTH OVER PORTIONS OF CENTRAL KANSAS. THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH, THE THREAT FOR HEAVY RAINFALL WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN LOOKS TO BE IN STORE FOR THE ENTIRE REGION THURSDAY THROUGH THE WEEKEND. RICH GULF MOISTURE WILL REMAIN OVER THE AREA, AS A NEARLY STATIONARY FRONT POSITIONS ITSELF ACROSS KANSAS DURING THIS PERIOD. DAILY THUNDERSTORM ACTIVITY WILL MAINLY OCCUR FROM THE LATE AFTERNOON INTO THE OVERNIGHT TIME FRAME. SEVERE WEATHER CHANCES WILL BE POSSIBLE JUST ABOUT EVERY DAY. HEAVY RAINFALL CAUSING FLOODING ISSUES ACROSS CENTRAL AND SOUTHEAST KANSAS COULD BECOME THE GREATER HAZARD, ESPECIALLY FRIDAY EVENING INTO EARLY SATURDAY MORNING. PLEASE STAY TUNED FOR ADDITIONAL UPDATES AND FUTURE OUTLOOKS ON THIS ACTIVE WEATHER SCENARIO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/CJ/LAWSON
In the hours before
Local storm report, Jun 8, 10:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 5 S MOUNT HOPE 37.80N 97.66W
06/08/2005 1.75 INCH SEDGWICK KS AMATEUR RADIO
GOLF BALL HAIL COVERING THE ROAD.
&&
BRWLocal storm report, Jun 8, 10:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 1 N NEWTON 37.58N 95.93W
06/08/2005 1.00 INCH WILSON KS PUBLIC
&&
BRWSpecial weather statement, Jun 8, 10:05 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1005 PM CDT WED JUN 8 2005 KSZ070-090400- GREENWOOD- 1005 PM CDT WED JUN 8 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD COUNTY... AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF MADISON...OR 19 MILES NORTH OF EUREKA...AND MOVING SOUTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
Local storm report, Jun 8, 10:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL 3 S MOUNT HOPE 37.83N 97.66W
06/08/2005 1.50 INCH SEDGWICK KS AMATEUR RADIO
&&
BRWLocal storm report, Jun 8, 10:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL SEDGWICK 37.92N 97.43W
06/08/2005 1.00 INCH HARVEY KS AMATEUR RADIO
1014 PM FLASH FLOOD NEWTON 38.04N 97.34W
06/08/2005 HARVEY KS AMATEUR RADIO
STREET FLOODING REPORTED MOST LOCATIONS OF THE CITY OF
NEWTON.
1014 PM FLASH FLOOD 5 E NEWTON 38.04N 97.25W
06/08/2005 HARVEY KS AMATEUR RADIO
FLOODING REPORTED ALONG 1ST STREET.
&&
BRWLocal storm report, Jun 8, 10:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL 7 SE NEWTON 37.97N 97.25W
06/08/2005 1.00 INCH HARVEY KS AMATEUR RADIO
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:22 PM CDT | Tornado Warning | ICT | Butler | 38 min |
| Jun 8, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 60 min |
| Jun 8, 7:37 PM CDT | Flash Flood Warning | ICT | Butler, Marion | 4 hr |
| Jun 8, 7:50 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| Jun 8, 8:12 PM CDT | Tornado Warning | ICT | Harvey | 48 min |
| Jun 8, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Jun 8, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 66 min |
| Jun 8, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Jun 8, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 60 min |
| Jun 8, 9:09 PM CDT | Flash Flood Warning | ICT | Harvey | 4 hr |
| Jun 8, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 63 min |
| Jun 8, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 64 min |
| Jun 8, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Reno, Sedgwick | 65 min |
| Jun 8, 11:28 PM CDT | Flash Flood Warning | ICT | Butler, Marion | 6 hr |
| Jun 8, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 65 min |
| Jun 8, 11:54 PM CDT | Flash Flood Warning | ICT | Chase | 6 hr |
| Jun 9, 12:16 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| Jun 9, 12:28 AM CDT | Flash Flood Warning | ICT | Harvey, Reno, Sedgwick | 6 hr |
| Jun 9, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Jun 9, 5:26 AM CDT | Flash Flood Warning | ICT | Butler, Marion | 6 hr |
| Jun 9, 6:30 AM CDT | Flash Flood Warning | ICT | Harvey, Sedgwick | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.